Alert archive / Kentucky / Tornado Warnings in 2005

Tornado Warning 10, NWS Paducah, KY

May 19, 2005Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at May 19, 2005, 8:09 PM CDT for Todd County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 8:09 PM CDT (01:09 UTC)
Expired
May 19, 2005, 8:31 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 200114
TORPAH
KYC219-200145-
/O.NEW.KPAH.TO.W.0010.050520T0109Z-050520T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 845 PM CDT

* AT 810 PM CDT...DOPPLER RADAR INDICATED A TORNADO NEAR ELKTON   
...MOVING SOUTHEAST AT 35 MPH. AT 812 PM...TODD COUNTY EMERGENCY 
MANAGEMENT REPORTED A TORNADO JUST NORTH OF ELKTON. TRAINED WEATHER 
SPOTTERS REPORTED A TORNADO WITH THIS STORM AS IT ENTERED TODD 
COUNTY. 

* THE TORNADO WILL MOVE ALONG OR JUST SOUTH OF HIGHWAY 68 FROM 
DAYSVILLE TO ALLENSVILLE BY AROUND 830 PM. 

TAKE COVER NOW MOVE INTO A STURDY STRUCTURE...PREFERABLY BELOW 
GROUND IN A BASEMENT OR STORM SHELTER. IF NEITHER ARE AVAILABLE...GO 
TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

LAT...LON 3693 8722 3678 8723 3669 8708 3690 8707

$$
SHANKLIN
1 follow-up statement
000 
WWUS53 KPAH 200131
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT THU MAY 19 2005

KYC219-200138-
/O.CAN.KPAH.TO.W.0010.000000T0000Z-050520T0145Z/
TODD KY-
828 PM CDT THU MAY 19 2005

...THE TORNADO WARNING FOR TODD COUNTY HAS BEEN CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO 
WARNING HAS BEEN CANCELLED. A KENTUCKY EMERGENCY MANAGEMENT OFFICIAL 
REPORTED THIS STORM JUST EAST OF THE TODD...LOGAN COUNTY BORDER 
AROUND 825 PM. A ROOF WAS REPORTED OFF OF A BUILDING IN FAIRVIEW
AND NUMEROUS REPORTS OF HAIL UP TO THE SIZE OF A HALF DOLLAR WERE 
ALSO REPORTED AS THE STORM PASSED ACROSS TODD COUNTY.   

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 3693 8722 3678 8723 3669 8708 3690 8707

$$
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 19, 2:00 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 19 2005

.DISCUSSION...

KPAH 88D RADAR MOSAIC SHOWS CONVECTION CONTINUING TO DEVELOP IN THE
AFTERNOON HEAT. LAPS DATA REVEALS FA AIR MASS (CAPE) DESTABILIZED
INTO THE 1600-2100 J/KG2 RANGE. INHIBITING FACTORS SEEM TO BE LACK
OF WELL DEFINED SURFACE CONVERGENT BOUNDARY...WITH BROAD SWLYS NOTED
ACROSS FA WITHIN INSTABILITY AXIS. HOWEVER...WIDESPREAD CONVECTIVE
DEVELOPMENT MAY WELL YIELD SOME OUTFLOW BOUNDARIES TO PERHATSM WATCHES
REMAIN IN EFFECT FOR DIURNALLY MOST UNSTABLE PART OF DAY...THRU 02Z.

AFT 02Z...EXPECT VERY BRIEF LULL...THEN PERHAPS OUR BEST STRONG TO
SVR STORM THREAT...AS COLD FRONT IS DRIVEN SOUTHWARD BY SEWARD
DIVING UPPER LOW AND STRONG DYNAMICAL PVA IS ROTATED AROUND IT.
BELIEVE BEST POPS WL BE ALONG AHEAD OF SAID FRONT/LOW PASSAGE...ESP
FROM 06Z-12Z. WOULD NOT BE SURPRISED TO SEE ANOTHER BOX FOR THE
OVERNIGHT HOURS.

THE MODEL DIVERGENCE ON THE UPPER LOW TRACK IS PERHAPS LEAST THIS
RUN BUT STILL SIGNIFICANT. NO MATTER HOW YOU LOOK AT IT THOUGH...IT
APPEARS THE LOW IS FAR ENOUGH AWAY TO LINGER ONLY A VERY EARLY
FRIDAY POP IN OUR FAR SERN MOST COUNTIES.

THE PRIMARY MEDIUM TO LONG RANGE IMPACT OF THE DIFFERING UPPER LOW
TRACKS ARE ON TEMPS AND ANY SUBSEQUENT CHANCES OF PCPN DOWN THE
ROAD. THE NGM MOS HAS BACKED OFF ITS EXTREME HIGHS AT 24 AND 48
HOURS...BUT IS STILL THE WARM MODEL. THE ETA HAS WARMED AND THE GFS
HAS MAINTAINED THE COOLER APPROACH...PROBABLY PER PMDHMD THAT ITS
CONVECTIVE FEEDBACK HAS SLOWED THE OVERALL PATTERN EVOLUTION. THE
NET RESULT WAS THAT OUR CONFIDENCE IN RETURN PCPN CHANCES ON DAYS 3
AND 6 WAS MINIMAL...SO WE KEPT THE FORECAST DRY IN HOPES OF SOME
BETTER MODEL CONFIDENCE OVER THE NEXT FEW RUNS. ALSO...WEVE NUDGED
OFF A TOTAL GFS BIAS TO A BETTER GFS/NAM BLEND GIVEN THE
AFOREMENTIONED AND THE PMDHMD MODEL TRENDS ASSESSMENT (PRO NAM).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH 288 TIL 7PM AND 289 TIL 9PM ALL COUNTIES.
MO...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IL...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IN...SVR TSM WATCH 289 TIL 9PM ALL COUNTIES.

&&
Hazardous weather outlook, May 19, 7:05 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU MAY 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
705 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE AREA
OVERNIGHT. THE MAIN HAZARDS WILL BE STRONG WINDS AND LARGE HAIL.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS VERY EARLY FRIDAY
MORNING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 19, 6:52 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU MAY 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-200015-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
652 PM CDT (652 PM EST) THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH 294 IS IN EFFECT UNTIL MIDNIGHT AND
   REPLACES SEVERE THUNDERSTORM WATCH 288...
...SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM...

THE FOLLOWING AREAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 294.

ALL OF SOUTHERN ILLINOIS...AND THE SOUTHEAST MISSOURI COUNTIES OF
BOLLINGER...CAPE GIRARDEAU AND PERRY.

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN A SEVERE
THUNDERSTORM WATCH.

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...
STODDARD...SCOTT...MISSISSIPPI...AND NEW MADRID.

IN WESTERN KENTUCKY...BALLARD...MCCRACKEN...CARLISLE...HICKMAN AND
FULTON.

SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM FOR
SOUTHWEST INDIANA...AND THE REST OF WESTERN KENTUCKY...GENERALLY
ALONG AND EAST OF A LINE FROM MARION TO MAYFIELD.

CN
Local storm report, May 19, 7:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLASH FLOOD      4 S MADISONVILLE        37.28N 87.51W
05/19/2005                   HOPKINS            KY   TRAINED SPOTTER

            US 41 STARTING TO FLOOD. PART OF ONE LANE COVERED ABOUT 4
            MI S OF MADISONVILLE.

&&

DP
Local storm report, May 19, 7:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          1 E KELLY               36.95N 87.46W
05/19/2005                   CHRISTIAN          KY   LAW ENFORCEMENT

            POSSIBLE TORNADO SPOTTED E OF KELLY MOVING E

&&

DP
Local storm report, May 19, 7:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TORNADO          10 N HOPKINSVILLE       37.00N 87.49W
05/19/2005                   CHRISTIAN          KY   TRAINED SPOTTER

            TORNADO SPOTTED E OF A LINE BETWEEN HOPKINSVILLE AND
            CROFTON. REPORTED TO BE ON THE GROUND AT TIMES BUT MOVING
            UP AND DOWN. MOVING ENE. SLIGHTLY LATER REPORT OF MINOR
            DAMAGE TO ROOFS AND HOUSES IN THE KELLY AREA, AND SOME
            TREES DOWN.

&&

DP
Local storm report, May 19, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             PRINCETON               38.36N 87.57W
05/19/2005  0.75 INCH        GIBSON             IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN PRINCETON IN

&&

DP
Local storm report, May 19, 8:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     10 SE HOPKINSVILLE      36.75N 87.36W
05/19/2005                   CHRISTIAN          KY   TRAINED SPOTTER

            60 MPH WINDS REPORTED ON US 68 NR TODD/CHRISTIAN CNTY
            LINE.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSevere Thunderstorm WarningPAHChristian51 min
May 19, 7:29 PM CDTTornado WarningPAHChristian26 min
May 19, 7:37 PM CDTTornado WarningPAHTodd38 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningPAHChristian55 min
May 19, 9:13 PM CDTSevere Thunderstorm WarningPAHTodd47 min
May 19, 11:43 PM CDTSevere Thunderstorm WarningPAHDaviess32 min
May 20, 1:55 AM CDTSevere Thunderstorm WarningPAHUnion35 min

Nearby

Tornado Warnings in Kentucky, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.